California, 2012

Flash Flooding in California, August 22, 2012

August 22, 2012 · NWS VEF · 10 events in 2 counties and zones

Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 22, 1:55 AM PST, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 1:55 AM PST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 AM PDT WED AUG 22 2012

.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY
AND INTO THURSDAY AS MONSOON MOISTURE REMAINS IN PLACE AND A WEAK
LOW PRESSURE SYSTEM MOVES OVER THE AREA. HEAVY RAIN...HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS. GRADUAL DRYING TAKES
PLACE FRIDAY THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND.
&&

.SHORT TERM...TODAY THROUGH FRIDAY...FAIRLY ACTIVE MORNING AS
SCATTERED THUNDERSTORMS ARE CONTINUING ACROSS NORTHERN
MOHAVE/NORTHEAST CLARK/LINCOLN COUNTIES WITH ISOLATED ACTIVITY
ACROSS SOUTHERN NYE AND INYO COUNTIES. THIS EARLY MORNING ACTIVITY
IS DUE TO THE INCREASING MID/UPPER LEVEL DYNAMICS THAT IS BEING
GENERATED BY A WEAK LOW PUSHING ONTO THE CENTRAL CALIFORNIA COAST.
MODELS INDICATE THAT A JET NUDGING OVER SOUTHERN NEVADA/PRECIPITABLE
WATER VALUES OVER AN INCH CWA WIDE AND APPROACHING TWO INCHES OVER
THE EXTREME SOUTHERN PORTION/LI VALUES TRENDING TOWARDS -4 OR LOWER
BY THIS AFTERNOON AND THE CONTINUED DYNAMICS OF THE WEAK LOW AS IT
SLOWLY SHIFTS EAST DURING THE DAY WILL CONTINUE TO KEEP NUMEROUS
SHOWERS/THUNDERSTORMS GOING ACROSS MUCH OF THE CWA THROUGH THE DAY.
THE FLASH FLOOD WATCH WHICH WAS ORIGINALLY SUPPOSED TO START AT 18Z
WILL BE CHANGED TO START WITH THE ISSUANCE OF THE MORNING FORECAST.

THE UPPER LOW IS EXPECTED TO BE CENTERED OVER THE INYO/NYE COUNTY
BORDER BY 06Z THURSDAY WHICH SHOULD RESULT IN SCATTERED
THUNDERSTORMS CONTINUING THROUGH MUCH OF TONIGHT OVER THE EASTERN
PORTION OF THE CWA. WILL NEED TO LOOK AT POSSIBLY EXTENDING THE
FLASH FLOOD WATCH FOR THIS AREA IN LATER PACKAGES.

BY THURSDAY MOIST AND UNSTABLE CONDITIONS CONTINUE OVER
LINCOLN/CLARK/MOHAVE COUNTIES WITH SCATTERED THUNDERSTORMS EXPECTED
TO CONTINUE. PRECIPITABLE WATER VALUES DECREASE BUT STILL EXPECTED
TO BE OVER 1.25 INCHES...RESULTING IN ISOLATED FLASH FLOOD PROBLEMS.
A MORE STABLE AIRMASS THEN MOVES OVER THE REGION ON FRIDAY AS THE
LOW SHIFTS WELL EAST OF THE AREA. HOWEVER THE MOISTURE IS STILL NOT
TOTALLY FLUSHED OUT OF THE EASTERN PORTION OF THE CWA...ESPECIALLY
MOHAVE COUNTY AND WILL CONTINUE TO SHOW ISOLATED CONVECTION FOR
FRIDAY.

TEMPERATURES...ESPECIALLY TODAY WILL BE BELOW NORMAL DUE TO THE
AMOUNT OF EXPECTED CLOUD COVER/THUNDERSTORM ACTIVITY...WITH BELOW
NORMAL TEMPERATURES THEN CONTINUING ON THURSDAY AND FRIDAY.
&&

.LONG TERM...MOSTLY DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY...GENERALLY SPEAKING ANYWAY AND RELATIVE TO THE EXPECTED
WEATHER FOR TODAY. HOWEVER...MODELS DO STILL FORECAST A DECENT
AMOUNT OF MOISTURE AND WEAK INSTABILITY EACH AFTERNOON AND EVENING
OVER THE EASTERN REGIONS OF THE CWA...MAINLY MOHAVE COUNTY. THIS
WILL KEEP A FEW STORMS FIRING ALMOST EVERY DAY. TEMPERATURES SHOULD
RISE TO NORMAL LEVELS BY THE END OF THE WEEKEND OR EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN..THUNDERSTORMS COVERAGE WILL LIKELY
INCREASE THIS MORNING AND CONTINUE THROUGH TONIGHT IN ALL THE
APPROACH CORRIDORS. PIN POINTING TIMING OF DEVELOPMENT IN THE VALLEY
IS MORE DIFFICULT HOWEVER AND WILL HAVE TO SEE HOW THINGS PROGRESS
OVER THE NEXT SEVERAL HOURS. CIGS AOB 5K FEET POSSIBLE AT TIMES NEAR
THUNDERSTORMS WITH A MORE GENERAL CIG BASE AT 8K FEET THIS
AFTERNOON. AWAY FROM THUNDERSTORM INFLUENCES...WINDS WILL BE SOUTH
AROUND 10KTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORM COVERAGE IS EXPECTED
THROUGH TODAY WITH A MARKED INCREASE IN COVERAGE AFTER 18Z...WITH
EMPHASIS ON THE EASTERN HALF OF THE CWA. CIGS DOWN TO 5K FEET AT
TIMES BUT GENERALLY 8-10K FEET. SOUTH WINDS 10-15KTS ARE EXPECTED
AWAY FROM STORM INFLUENCES.
&&
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ522>527.
&&

JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 22, 3:58 AM PST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
458 AM PDT WED AUG 22 2012

AZZ001>003-036-CAZ522>527-NVZ015>022-230300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
458 AM PDT WED AUG 22 2012 /458 AM MST WED AUG 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE CONDITIONS WILL CONTINUE OVER THE
AREA...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. BRIEF
HEAVY RAINFALL MAY BE SEEN FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY
AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY. HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-230300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
458 AM PDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT AS A VERY
MOIST AND UNSTABLE AIR MASS COMBINES WITH A WEAK LOW PRESSURE AREA
TO RESULT IN WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY DURING
THE DAY AND TONIGHT. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY DOWNPOURS IN A VERY SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IMPROVING CONDITIONS WILL BE SEEN FROM THE WEST ON
THURSDAY...HOWEVER ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE OVER MAINLY LINCOLN/CLARK/MOHAVE COUNTIES ON THURSDAY.
THESE THUNDERSTORMS WILL STILL HAVE THE POTENTIAL OF PRODUCING
ISOLATED FLASH FLOOD PROBLEMS. BY FRIDAY AND INTO THE WEEKEND... THUNDERSTORMS
WILL BE CONFINED TO MAINLY MOHAVE COUNTY SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE FLASH FLOOD WATCH IN EFFECT...SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.

In the hours before

Local storm report, Aug 22, 7:39 AM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 AM PDT WED AUG 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            E OVERTON               36.53N 114.44W
08/22/2012                   CLARK              NV   LAW ENFORCEMENT

            HIGHWAY 169 CLOSED NEAR WHITMORE STREET SOUTH OF OVERTON.

&&

BP
Local storm report, Aug 22, 7:47 AM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 AM PDT WED AUG 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     ESE LOGANDALE           36.62N 114.48W
08/21/2012                   CLARK              NV   PUBLIC

            PUBLIC REPORTED FENCE AND HOUSE DAMAGE DUE TO STRONG
            WINDS. PARTY STATED THAT 8 TO 10 POUND ROCKS WERE BEING
            THROWN INTO HIS HOUSE CAUSING DAMAGE TO THE STUCCO. PARTY
            ALSO STATED THAT THE FENCE SURROUNDING HIS CATTLE PEN WAS
            BLOWN DOWN DUE TO THE WIND. NO WIND ESTIMATION WAS GIVEN.
            ESTIMATED DAMAGE TO PROPERTY WAS APPROXIMATELY 1,500
            DOLLARS.

&&

ASG
Local storm report, Aug 22, 7:54 AM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 AM PDT WED AUG 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 NE MESQUITE           36.81N 114.05W
08/22/2012  M2.04 INCH       MOHAVE             AZ   CO-OP OBSERVER

            CO-OP OBSERVER HAS BEEN KEEPING RAINFALL RECORDS SINCE
            JANUARY 1992. THIS 24 HOUR AMOUNT BROKE HIS PREVIOUS 24
            HOUR RECORD OF 1.82 INCHES ON 30 NOVEMBER 2007.

&&

BFUIS

The radar

The Las Vegas radar (KESX), 80 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 22, 10:05 AM PST to 12:00 PM PST
Where
San Bernardino County, 4.19 mi ENE of Elora Station to 11.26 mi SE of Cima
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
35.150, -115.460

The Mid Hills and Hole in the Wall campgrounds in the Mojave National Preserve were cut off by flash flooding, stranding campers.

Flash Flood, San Bernardino

When
August 22, 10:30 AM PST to 11:30 AM PST
Where
San Bernardino County, 0.73 mi ENE of Joshua Tree to 0.81 mi ENE of Joshua Tree
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.136, -116.309

Water flowed over Highway 62 at Sunburst Street, leaving mud and debris on the highway.

Flash Flood, San Bernardino

When
August 22, 11:30 AM PST to 12:30 PM PST
Where
San Bernardino County, 4.83 mi SW of Barnwell to 4.55 mi S of Barnwell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
35.245, -115.282

Several unpaved roads were closed due to flooding in the southeast part of the Mojave National Preserve. Sections of paved roads were covered with debris and grapefruit sized rocks.

Flash Flood, San Bernardino

When
August 22, 11:34 AM PST to 12:00 PM PST
Where
San Bernardino County, 1.21 mi E of Mountain Pass to 1.02 mi E of Mountain Pass
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.467, -115.529

Rocks and debris were washed across the Bailey Road off ramp from I-15 North.

Flash Flood, San Bernardino

When
August 22, 12:00 PM PST to 2:00 PM PST
Where
San Bernardino County, 5.24 mi NW of Old Dale to 4.72 mi NNW of Old Dale
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.170, -115.869

Amboy Road was closed near Shadow Mountain Road due to flash flooding.

Flash Flood, San Bernardino

When
August 22, 1:00 PM PST to 1:30 PM PST
Where
San Bernardino County, 1 mi NE of (Nxp)mcaf Twentynine to 0.98 mi ENE of (Nxp)mcaf Twentynine
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.140, -115.937

Water with rocks and debris ran across Highway 62 near Godwin Road.

Flash Flood, San Bernardino

When
August 22, 2:34 PM PST to 3:30 PM PST
Where
San Bernardino County, 1.1 mi ENE of Homer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.928, -114.913

One foot of water and debris flowed across Goffs Road. A truck was stuck in the water.

Flash Flood, Inyo

When
August 22, 2:45 PM PST to 4:00 PM PST
Where
Inyo County, 3.23 mi SSE of Lone Pine Arpt to 0.89 mi SSE of Keeler
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.555, -118.034

Highway 136 was closed between Highways 395 and 190 due to flash flooding.

Flash Flood, Inyo

When
August 22, 3:10 PM PST to 4:00 PM PST
Where
Inyo County, 2.12 mi W of Scottys Castle to 3.46 mi NE of Scottys Castle
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
36.994, -117.368

Flash flooding caused significant pavement damage to Scotty's Castle Road between the castle and the Death Valley National Park boundary. The road to Ubehebe Crater was also closed due to flooding.

Flash Flood, San Bernardino

When
August 22, 4:00 PM PST to 6:00 PM PST
Where
San Bernardino County, 3.02 mi W of Klinefelter to 0.62 mi SSW of Bannock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.904, -114.803

Highway 95 was closed due to water and debris flowing across the road in multiple places from mile marker 61 to just south of the Nevada state line. A big rig was stalled in one of the flooded areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400906, 400907, 400908, 400909, 400910, 400911, 400912, 400913, 400914, 400915.